Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 100, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 10, 2018, 11:01 AM CDT for Clay County, Dickinson County, Iowa. It was in force for 29 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2018, 11:01 AM CDT (16:01 UTC)
- Expired
- Jul 10, 2018, 11:30 AM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, IA, Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 141 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 11:09 AM CDT | HAIL 0.88 | Dickens, IA | |
| Jul 10, 11:13 AM CDT | HAIL 1.25 | 1 Ese Dickens, IA | BROKEN WINDOWS. TREES STRIPPED OF LEAVES. BRANCHES DOWN WITH ESTIMATED 1 INCH DIAMETER. |
| Jul 10, 11:18 AM CDT | TSTM WND DMG | 5 Ne Gillett Grove, IA | TREES DOWN UP TO 2 FEET IN DIAMETER. NICKEL HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
931
WUUS53 KFSD 101601
SVRFSD
IAC041-059-101630-
/O.NEW.KFSD.SV.W.0100.180710T1601Z-180710T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1101 AM CDT TUE JUL 10 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Dickinson County in northwestern Iowa...
Northern Clay County in northwestern Iowa...
* Until 1130 AM CDT.
* At 1101 AM CDT, a severe thunderstorm was located near Lost Island
Lake, or 7 miles east of Spencer In Clay County, moving southeast
at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lost Island Lake around 1110 AM CDT.
Other locations impacted by this severe thunderstorm include Dickens
and Gillett Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4314 9531 4330 9501 4325 9491 4294 9491
TIME...MOT...LOC 1601Z 308DEG 38KT 4318 9500
HAIL...1.00IN
WIND...60MPH
$$
BT2 follow-up statements
288
WWUS53 KFSD 101616
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1116 AM CDT TUE JUL 10 2018
IAC059-101625-
/O.CAN.KFSD.SV.W.0100.000000T0000Z-180710T1630Z/
Dickinson IA-
1116 AM CDT TUE JUL 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKINSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4316 9517 4323 9510 4325 9491 4294 9491
4304 9510
TIME...MOT...LOC 1615Z 323DEG 29KT 4310 9494
$$
IAC041-101630-
/O.CON.KFSD.SV.W.0100.000000T0000Z-180710T1630Z/
Clay IA-
1116 AM CDT TUE JUL 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR NORTHEASTERN CLAY COUNTY...
At 1115 AM CDT, a severe thunderstorm was located near Lost Island
Lake, or 11 miles east of Spencer In Clay County, moving southeast at
35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Clay County, including the following locations...
Dickens and Gillett Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4316 9517 4323 9510 4325 9491 4294 9491
4304 9510
TIME...MOT...LOC 1615Z 323DEG 29KT 4310 9494
HAIL...1.00IN
WIND...60MPH
$$
BT210
WWUS53 KFSD 101626
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1126 AM CDT TUE JUL 10 2018
IAC041-101636-
/O.EXP.KFSD.SV.W.0100.000000T0000Z-180710T1630Z/
Clay IA-
1126 AM CDT TUE JUL 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY WILL
EXPIRE AT 1130 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4316 9517 4323 9510 4325 9491 4294 9491
4304 9510
TIME...MOT...LOC 1626Z 308DEG 38KT 4304 9484
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:06 AM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 10, 7:06 AM CDT, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 706 AM CDT Tue Jul 10 2018 .SHORT TERM...(Today and Tonight) Issued at 326 AM CDT Tue Jul 10 2018 A quiet and warm morning across the area. A jet max was moving across the Canadian border with a right entrance region moving through northern SD. A band of showers and thunderstorms were developing along and just ahead of about the 850mb moisture discontinuity as the upper level support moved across. If the thunderstorms continue to develop southward along this boundary parts of southwest MN could see an isolated or scattered thunderstorm from about 10z through 15z. However getting farther south is also getting away from some of the better upper support so only small chances will be in during this time. Instability and shear are both marginal and with the freezing level around 13500 feet severe thunderstorms look to be isolated at best. More than likely lightning and brief heavy rain would be the main threats. As this threat exits high pressure at the surface will be shifting east through the day, which will allow southerly flow to increase. This will bring warmer and more humid air back into the area. Afternoon heat indices will not quite get to advisory levels, but most locations can expect mid to upper 90s. The strong southerly flow will keep temperatures warm tonight and lows should only drop into the 70 to 75 degree range. This strong flow is in response to a wave moving into ND and a weak cold front expected to move into central SD by Wednesday morning. Any thunderstorm chances tonight should be isolated to scattered and north of the area. .LONG TERM...(Wednesday through Monday) Issued at 326 AM CDT Tue Jul 10 2018 Wednesday will be a very warm day with dew points in the 70s and temperatures in the upper 80s to mid 90s. This will lead to afternoon heat indices of about 97 to 102 in most locations. A heat advisory will likely need to be issued unless confidence in lower dew points occurs. Wednesday night still poses the best chance for severe thunderstorms this week. Expect CAPE values of 2000 to 2500 J/kg with fairly weak shear, some of the strongest winds in the lowest 1-2 km. This should lead to an event not too different from a couple of days ago to the north of the area, but with the boundary a little closer areas north of Interstate 29 will have a better chance this time around. Low temperatures will again be in the 70s. The front that settles into the area on Wednesday night will likely try to lift north Thursday afternoon and night as a bit of a stronger wave moves through ND into MN. The models this time around are a little more bullish with instability but shear is still marginal. With freezing levels running about 13000 to 14000 feet, heavy rain may become a problem if storms can get going. Not buying into the higher instability forecast just yet, but that will be something to watch out for. Thursday night may end up being the evening with the most weather problems. Beyond this things become much more muddled as the thunderstorms that may or may not develop really determine boundary locations and instability. But overall the pattern remains favorable through the weekend into early next week. Another fairly strong wave should spread onto the Plains Saturday night. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 705 AM CDT Tue Jul 10 2018 Large convective complex over northeast SD will drive an outflow boundary through KHON early in the period, with winds likely becoming gusty for a brief time before synoptic gradient becomes reestablished during the latter morning hours. Conditions should remain VFR through the remainder of the period, outside a small chance that 12z-14z could see a brief trip into MVFR visibility for KSUX. Stronger gradient overnight aloft will bring low-level wind shear conditions to KHON after 06z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...08 AVIATION...Chapman
Hazardous weather outlook, Jul 10, 3:49 AM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 349 AM CDT Tue Jul 10 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-067-070-071-110900- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Moody- Minnehaha-Lincoln SD-Clay SD-Union- 349 AM CDT Tue Jul 10 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Flooding continues on several rivers. For specific river details, visit https://water.weather.gov. Afternoon heat index values will climb into the mid 90s. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat index values will climb into the mid 90s on Wednesday afternoon. Thunderstorms will be possible on Wednesday evening. A few of the storms may become severe. The better chances will be north of Interstate 90. Thunderstorms will again be possible Thursday night. Isolated severe storms will be possible along with a threat for heavy rainfall. The better chances should be along and south of Interstate 90. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. SDZ038-039-050-052>055-057>061-063>066-068-069-110900- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- 349 AM CDT Tue Jul 10 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Afternoon heat index values will climb into the mid and upper 90s. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat index values will climb to 95 to 100 on Wednesday afternoon. Thunderstorms will be possible on Wednesday evening. A few of the storms may become severe. The better chances will be north of Interstate 90. Thunderstorms will again be possible Thursday night. Isolated severe storms will be possible along with a threat for heavy rainfall. The better chances should be along and south of Interstate 90. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 2:39 PM CDT | Heat Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 53 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.